Levothyroxine Poisoning - Symptoms and Clinical Outcome

Birgitte Nygaard, Eva A. Saedder, Kim Dalhoff, Mette Wikkelsoe, Gesche Jürgens

Publikation: Bidrag til tidsskriftArtikelForskningpeer review

Abstrakt

Levothyroxine (LT), T4, poisoning is rarely associated with a severe outcome. However, cases with significant complications have been reported. The aim of this study was to identify factors associated with symptoms of poisoning including late-onset symptoms. All enquiries to the Danish Poison Information Centre (DPIC) concerning LT poisoning between March 2007 and September 2012 were reviewed and the following parameters were recorded: age, dose, time from ingestion, multiple drug intake and symptoms. To evaluate the frequency of late-onset symptoms, a subgroup of patients without initial symptoms were contacted. A total of 181 patients were registered (112 children). Ingested LT dose ranged from 10 to 9000 mcg (median 275 mcg). A total of 29 of 181 (16%) patients were symptomatic at the time of enquiry, and there was no difference in ingested LT dose between asymptomatic and symptomatic patients, neither in children nor in adults (age 16-92 years) (p < 0.68 and p < 0.47, respectively). In total, 153 of 181 (85%) patients did not have symptoms of poisoning at the time of enquiry; however, in 9 of 21 (43%) patients, we were able to contact, late-onset symptoms existed. In none of the cases, hospital contact was needed and there were no reports of long-term sequelae. Acute LT poisoning often follows a benign course. The occurrence of symptoms appears not to be dose dependent. Late-onset symptoms seem to be common. However, all symptoms resolved spontaneously without need of medical care.

OriginalsprogEngelsk
Sider (fra-til)280-285
Antal sider6
TidsskriftBasic and Clinical Pharmacology and Toxicology
Vol/bind117
Udgave nummer4
DOI
StatusUdgivet - 1 okt. 2015

Fingeraftryk Udforsk hvilke forskningsemner 'Levothyroxine Poisoning - Symptoms and Clinical Outcome' indeholder.

Citationsformater